Wisconsin, 2023

Drought in Wisconsin, November 1 to 30, 2023

November 1 to 30, 2023 · NWS GRB · 5 events in 5 counties and zones

Drought that developed during the summer continued through the fall. No relief was noted during the month as the precipitation deficits were large across north-central Wisconsin, resulting in a large area remaining in Severe Drought (D2) throughout the month.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Drought that developed during the summer continued through the fall. No relief was noted during the month as the precipitation deficits were large across north-central Wisconsin, resulting in a large area remaining in Severe Drought (D2) throughout the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Oct 31, 9:20 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Oct 31, 9:20 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1020 PM CDT Tue Oct 31 2023

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 348 PM CDT Tue Oct 31 2023

An impressive lake enhanced snow band will exit
Manitowoc county by late afternoon, with snow showers ending
elsewhere. We should get clearing overnight and diminishing winds.
This will make for a very cold night and possible record lows
where there is significant snow on the ground.

Wednesday will have increasing middle and high clouds as a weak
shortwave approaches. Some virga is possible but the air is too
dry for precipitation to make it to the ground. Highs will be
about ten degrees below normal.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 348 PM CDT Tue Oct 31 2023

The main highlights from this forecast period are mainly dry
conditions through the first half of Saturday with chances for
precip sometime late this weekend or early next week. Little changes
to the long-term forecast as there is still plenty of uncertainty
with the evolution of the pattern starting on Saturday. The main
change is a drier forecast for Friday.

Wednesday night through Friday...Patches of clouds will stick around
Wednesday night into Thursday as a weak surface high interacts with
a weak cold front attempting to move across the region. With little
forcing available, dry conditions will prevail. The main forecast
change comes on Friday with a drier forecast. Models indicate
another weak cold front will attempt to move across the region,
however, the upper-level trough/support will trail behind the cold
front. Due to this disconnect, models have a dry forecast for
Friday. But, forecast soundings show there may be enough saturation
in the column to allow some sprinkles at times. Because of this,
decided to leave the NBM's slight chance PoPs.

Rest of the extended...After Friday, models differ significantly
when the next chance for precip will occur. The forecast area will
be in a mean zonal flow into the weekend, but a weak ridge over the
western CONUS may allow for a shortwave to develop on the leeward
side and track across the Upper Mississippi Valley. If the surface
dynamics align with this shortwave, the forecast area would see the
next chance for precip Saturday evening/night, which is the GFS
solution. The ECMWF solution does not have the surface dynamics
aligning with the shortwave as it has a surface high overhead,
resulting in a dry forecast. Towards the end of the weekend and into
early next week, another shortwave looks to become aligned with a
surface low, but there are timing and placement differences among
the models with these features as well. The main takeaway is there
appears to be chances for precip at times throughout this weekend
and into early next week, but a complete washout is not expected.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1017 PM CDT Tue Oct 31 2023

Lake-enhanced stratocumulus will diminish overnight as low-levels
become westerly. High clouds will arrive toward daybreak and
gradually lower into a mid-level deck Wednesday afternoon. VFR
conditions should prevail.

Light W-NW winds will become gusty from the SW by midday
Wednesday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....RDM
LONG TERM......Kruk
AVIATION.......Kieckbusch
Hazardous weather outlook, Oct 31, 1:53 PM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
253 PM CDT Tue Oct 31 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
253 PM CDT Tue Oct 31 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Snow will end along the Lake Michigan shore by evening. Some roads
and sidewalks could become slick overnight from melted snow that
refreezes.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-012000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
253 PM CDT Tue Oct 31 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Conditions hazardous to small craft are likely through early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Conditions hazardous to small craft are possible again Wednesday
afternoon through Wednesday night.

RDM/Kruk

In the hours before

Local storm report, Oct 31, 6:36 PM CST, 5 hours 24 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Green Bay WI
736 PM CDT Tue Oct 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Snow             Presque Isle            46.25N 89.73W
10/31/2023  M2.8 inch        Vilas              WI   CO-OP Observer

            CO-OP Observer station SUAW3 Presque Isle.

0600 AM     Snow             5 ENE Rhinelander       45.65N 89.31W
10/31/2023  M2.3 inch        Oneida             WI   CO-OP Observer

            CO-OP Observer station RHLW3 Rhinelander 4
            NE.

0600 AM     Snow             1 SE Willow Reservoir   45.70N 89.83W
10/31/2023  M1.5 inch        Oneida             WI   CO-OP Observer

            CO-OP Observer station WILW3 Willow.

0600 AM     Snow             7 NNE Hamburg           45.18N 89.85W
10/31/2023  M1.4 inch        Lincoln            WI   CO-OP Observer

            CO-OP Observer station MLLW3 Merrill 8 W.

0615 AM     Snow             3 SSE Amherst           44.41N 89.26W
10/31/2023  M1.0 inch        Portage            WI   CO-OP Observer

            CO-OP Observer station AMHW3 Amherst 3 SE.

0630 AM     Snow             2 W Woodruff            45.90N 89.73W
10/31/2023  M2.1 inch        Vilas              WI   CO-OP Observer

            CO-OP Observer station AVTW3 Arbor
            Vitae-Johnson Lake.

0630 AM     Snow             2 W Woodruff            45.90N 89.73W
10/31/2023  M1.8 inch        Vilas              WI   CO-OP Observer

            CO-OP Observer station AVTW3 Arbor
            Vitae-Johnson Lake.

0630 AM     Snow             2 WSW Woodruff          45.89N 89.73W
10/31/2023  M3.0 inch        Oneida             WI   CO-OP Observer

            CO-OP Observer station MQRW3 Minocqua.

0700 AM     Snow             1 SSE Manitowish Waters 46.12N 89.88W
10/31/2023  M3.0 inch        Vilas              WI   CO-OP Observer

            CO-OP Observer station RLKW3 Manitowish
            Waters 0.6 S.

0700 AM     Snow             1 NW Saint Germain      45.92N 89.49W
10/31/2023  M3.4 inch        Vilas              WI   CO-OP Observer

            CO-OP Observer station STGW3 St Germain 0.6
            NW.

0700 AM     Snow             1 SSE Manitowish Waters 46.12N 89.88W
10/31/2023  M3.0 inch        Vilas              WI   CO-OP Observer

            CO-OP Observer station RLKW3 Manitowish
            Waters 0.6 S.

0700 AM     Snow             1 NW Saint Germain      45.92N 89.49W
10/31/2023  M3.4 inch        Vilas              WI   CO-OP Observer

            CO-OP Observer station STGW3 St Germain 0.6
            NW.

0700 AM     Snow             10 NE Boulder Junction  46.19N 89.46W
10/31/2023  M3.4 inch        Vilas              WI   Cocorahs

            Cocorahs station WI-VL-9 Boulder Junction 9
            ENE.

0700 AM     Snow             1 SSE Hazelhurst        45.78N 89.70W
10/31/2023  M2.6 inch        Oneida             WI   Cocorahs

            Cocorahs station WI-ON-8 Hazelhurst 2.1 SSE.

0700 AM     Snow             1 SSE Hazelhurst        45.78N 89.70W
10/31/2023  M2.5 inch        Oneida             WI   Cocorahs

            Cocorahs station WI-ON-8 Hazelhurst 2.1 SSE.

0700 AM     Snow             1 SSE Evergreen         44.82N 89.63W
10/31/2023  M2.0 inch        Marathon           WI   Cocorahs

            Cocorahs station WI-MT-27 Mosinee 3.6 NE.

0700 AM     Snow             1 WSW Evergreen         44.84N 89.67W
10/31/2023  M1.7 inch        Marathon           WI   Cocorahs

            Cocorahs station WI-MT-19 Evergreen 1.5 WSW.

0700 AM     Snow             1 NE Wausau             44.97N 89.61W
10/31/2023  M2.0 inch        Marathon           WI   Cocorahs

            Cocorahs station WI-MT-4 Wausau 1 ENE.

0700 AM     Snow             2 SSW Rib Mountain      44.89N 89.69W
10/31/2023  M2.5 inch        Marathon           WI   Cocorahs

            Cocorahs station WI-MT-16 Wausau 5.4 SSW.

0700 AM     Snow             Heafford Junction       45.54N 89.71W
10/31/2023  M1.5 inch        Lincoln            WI   Cocorahs

            Cocorahs station WI-LN-6 Tomahawk 4.6 N.

0700 AM     Snow             1 ENE Bradley           45.54N 89.73W
10/31/2023  M1.7 inch        Lincoln            WI   CO-OP Observer

            CO-OP Observer station TAKW3 Bradley 1.0 NE.

0700 AM     Snow             Tomahawk                45.46N 89.73W
10/31/2023  M2.0 inch        Lincoln            WI   Cocorahs

            Cocorahs station WI-LN-7 Tomahawk 1.2 SSW.

0726 AM     Snow             3 W Goodnow             45.70N 89.69W
10/31/2023  M2.5 inch        Oneida             WI   Trained Spotter

0730 AM     Snow             1 NNW Shiocton          44.44N 88.58W
10/31/2023  M1.0 inch        Outagamie          WI   CO-OP Observer

            CO-OP Observer station SHIW3 Shiocton 0.6
            NW.

0730 AM     Snow             3 SW Rhinelander        45.60N 89.45W
10/31/2023  M2.0 inch        Oneida             WI   CO-OP Observer

            CO-OP Observer station RHIW3 Rhinelander 2
            SW.

0744 AM     Snow             1 NW Argonne            45.67N 88.90W
10/31/2023  M2.2 inch        Forest             WI   CO-OP Observer

            CO-OP Observer station AGNW3 Argonne 1.5 NW.

0747 AM     Snow             4 N Phelps              46.12N 89.08W
10/31/2023  M5.0 inch        Vilas              WI   CO-OP Observer

            CO-OP Observer station LVDW3 Phelps 4.2 N.

0750 AM     Snow             Rosholt                 44.63N 89.31W
10/31/2023  M2.3 inch        Portage            WI   CO-OP Observer

            CO-OP Observer station RSTW3 Rosholt.

0800 AM     Snow             Tigerton                44.73N 89.05W
10/31/2023  M1.5 inch        Shawano            WI   Trained Spotter

0800 AM     Snow             2 W Blaine              44.31N 89.35W
10/31/2023  M2.4 inch        Portage            WI   CO-OP Observer

            CO-OP Observer station AMDW3 Almond 5 NE.

0800 AM     Snow             1 SE White Lake         45.15N 88.74W
10/31/2023  M0.7 inch        Langlade           WI   CO-OP Observer

            CO-OP Observer station WLKW3 White Lake 1.4
            SE.

0830 AM     Snow             Harshaw                 45.66N 89.65W
10/31/2023  M2.5 inch        Oneida             WI   Trained Spotter

0836 AM     Snow             Eagle River             45.91N 89.25W
10/31/2023  M3.0 inch        Vilas              WI   Public

0840 AM     Snow             3 N Blaine              44.35N 89.31W
10/31/2023  M2.0 inch        Portage            WI   Trained Spotter

0900 AM     Snow             1 NNW Clintonville      44.63N 88.76W
10/31/2023  M1.5 inch        Waupaca            WI   Cocorahs

            Cocorahs station WI-WP-16 Clintonville 0.7
            WNW.

0915 AM     Snow             10 ENE Wausau           45.02N 89.44W
10/31/2023  M3.0 inch        Marathon           WI   Public

0919 AM     Snow             7.5 E Plover            44.45N 89.38W
10/31/2023  M2.5 inch        Portage            WI   Public

0932 AM     Snow             Weston                  44.90N 89.57W
10/31/2023  M2.0 inch        Marathon           WI   Public

0955 AM     Snow             Hatley                  44.88N 89.33W
10/31/2023  M3.1 inch        Marathon           WI   Public

0959 AM     Snow             Scandinavia             44.46N 89.13W
10/31/2023  M2.8 inch        Waupaca            WI   Trained Spotter

1000 AM     Snow             Eagle River             45.91N 89.25W
10/31/2023  M3.6 inch        Vilas              WI   Public

1000 AM     Snow             1 NNW Dancy             44.70N 89.70W
10/31/2023  M2.6 inch        Marathon           WI   Cocorahs

            Cocorahs station WI-MT-13 Dancy 1 NNW.

1007 AM     Snow             1 SE Hortonville        44.32N 88.62W
10/31/2023  M2.5 inch        Outagamie          WI   Public

1010 AM     Snow             2.5 NW Neenah           44.21N 88.50W
10/31/2023  M3.0 inch        Winnebago          WI   Public

1014 AM     Snow             8 SW Lac Du Flambeau    45.87N 89.99W
10/31/2023  M3.0 inch        Oneida             WI   Cocorahs

            Cocorahs station WI-ON-12 Lac Du Flambeau
            8.0 SSW.

1022 AM     Snow             2.85 N Rhinelander      45.67N 89.41W
10/31/2023  M2.0 inch        Oneida             WI   Trained Spotter

1025 AM     Snow             6 ESE Knowlton          44.69N 89.55W
10/31/2023  M3.5 inch        Marathon           WI   Trained Spotter

1046 AM     Snow             2 NNE Oshkosh           44.03N 88.53W
10/31/2023  M2.0 inch        Winnebago          WI   Public

1048 AM     Snow             Neenah                  44.19N 88.46W
10/31/2023  M4.3 inch        Winnebago          WI   Public

            Enhancement from Lake Winnebago.

1128 AM     Snow             3 NE Stevens Point      44.54N 89.52W
10/31/2023  M3.0 inch        Portage            WI   Public

1130 AM     Snow             1 NW Menasha            44.21N 88.45W
10/31/2023  M3.5 inch        Winnebago          WI   Public

1130 AM     Snow             Appleton                44.26N 88.40W
10/31/2023  M3.5 inch        Outagamie          WI   Public

1200 PM     Snow             Shiocton                44.43N 88.58W
10/31/2023  M2.0 inch        Outagamie          WI   Public

1200 PM     Snow             4 SW Minocqua           45.82N 89.75W
10/31/2023  M3.2 inch        Oneida             WI   Public

1235 PM     Snow             Appleton                44.26N 88.40W
10/31/2023  M4.0 inch        Outagamie          WI   Public

0104 PM     Snow             Butte Des Morts         44.10N 88.65W
10/31/2023  M2.0 inch        Winnebago          WI   Public

0118 PM     Snow             2 ESE Peru              44.55N 89.19W
10/31/2023  E3.5 inch        Waupaca            WI   Public

0132 PM     Snow             3 NW Appleton           44.29N 88.45W
10/31/2023  E4.0 inch        Outagamie          WI   Public

0249 PM     Snow             Plover                  44.47N 89.54W
10/31/2023  M4.0 inch        Portage            WI   Public

            Report relayed via WSAW TV.

0253 PM     Snow             Wausau                  44.95N 89.62W
10/31/2023  M2.6 inch        Marathon           WI   Broadcast Media

            A new record snowfall for October 31st. The
            old record was 1.7 inches set in 2014.

0305 PM     Snow             Appleton                44.28N 88.44W
10/31/2023  M4.5 inch        Outagamie          WI   CO-OP Observer

            New snowfall record for October 31st. The
            old record was 2.7 inches set in 2019.

0323 PM     Snow             Green Bay               44.50N 88.11W
10/31/2023  M0.7 inch        Brown              WI   Official NWS Obs

            Not a record snowfall for the 31st. Record
            is 1.9 inches set in 2019.

0400 PM     Snow             Neenah                  44.18N 88.47W
10/31/2023  M4.9 inch        Winnebago          WI   Public

            Report via social media.

0459 PM     Snow             2 E Millhome            43.90N 87.91W
10/31/2023  M4.5 inch        Manitowoc          WI   Public

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Forest

When
November 1, 12:00 AM CST to November 30, 12:00 AM CST
Where
Forest forecast zone
Reported by
Drought Monitor
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Drought that developed during the summer continued through the fall. No relief was noted during the month as the precipitation deficits were large across Forest County. During the month, the southwest corner of the county was designated in Severe Drought (D2) with the remainder of the county designated in Moderate Drought (D1). By the 21st, a small area near the Florence, northern Marinette and Forest county line was upgraded to Severe Drought (D2) due to the lack of precipitation. The November precipitation total at Argonne was 0.70 inches which was 1.11 inches below normal or 39% of normal.

Drought, Langlade

When
November 1, 12:00 AM CST to November 30, 12:00 AM CST
Where
Langlade forecast zone
Reported by
Drought Monitor
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Drought that developed during the summer continued through the fall. No relief was noted during the month as the precipitation deficits were large across Langlade County. During the month, the northwest third of the county was designated in Severe Drought (D2). The rest of the county was designated in Moderate Drought (D1) except across the far southern portion of the county where Abnormally Dry (D0) conditions prevailed. The November precipitation total at Antigo was 0.40 inches which was 1.34 inches below normal or 23% of normal.

Drought, Lincoln

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Drought that developed during the summer continued through the fall. No relief was noted during the month as the precipitation deficits were large across Lincoln County. During the month, the northeast corner of the county was designated in Severe Drought (D2). The rest of the county was designated in Moderate Drought (D1) except across the far southern portion of the county where Abnormally Dry (D0) conditions prevailed. The November precipitation total at Merrill was 0.22 inches which was 1.84 inches below normal or 11% of normal.

Drought, Oneida

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Oneida forecast zone
Reported by
Drought Monitor
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Drought that developed during the summer continued through the fall. No relief was noted during the month as the precipitation deficits were large across Oneida County. During the month, all but the far northeast portion of the county was designated in Severe Drought (D2). The far northeast portion of the county was designated in Moderate Drought (D1). The November precipitation total at Rhinelander was 0.58 inches which was 1.17 inches below normal or 33% of normal.

Drought, Vilas

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Vilas forecast zone
Reported by
Drought Monitor
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Drought that developed during the summer continued through the fall. Precipitation totals for the month were still well below normal, but were a little higher than at locations just south and east of Vilas County, resulting in little change in the drought categories. During the month, Severe Drought (D2) was confined to area near the Iron County line while the remainder of the western half of the county was designated in Moderate Drought (D1). Abnormally Dry (D0) conditions prevailed across the eastern half of the county. The November precipitation total at Lac Vieux Desert was|1.11 inches which was 1.20 inches below normal or 48% of normal. At Land O' Lakes, the monthly precipitation total was 1.29 inches which was 0.68 inches below or 51% of normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146559, 1146578, 1146579, 1146616, 1146617.